Acetylcholinesterase inhibitors (AChEis) include donepezil, galantamine and rivastigmine, and are used to manage cognitive decline associated with advancing dementia. A recent study evaluated evidence from case reports literature seeking to determine if there is an association between these choline esterase inhibitorss and risk of QT interval prolongation or Torsades de Pointes (TdP) arrhythmia. Case reports were analysed using causality scales and a QT interval nomogram. 13 case reports were found (10 for donepezil, 2 for galantamine and 1 for rivastigmine) where there was demonstrable rate corrected QT interval (QTc) prolongation. Five cases with donepezil were associated with TdP. TdP was not reported in the cases with galantamine and rivastigmine. The use of a QT heart rate nomogram indicated that the risk with donepezil ws probably greater than that observed with the other two drugs. The Naranjo causality scale suggested probable or possible causation for all donepezil cases. All patients had at least two other risk factors for TdP, including modifiable risk factors such as electrolyte disturbances, bradycardia, co-administration of QT prolonging drugs.Risk factors for QTc prolongation/TdP should be evaluated when prescribing donepezil, and modifiable risk factors corrected before proceeding. See the original work here.
QT prolongation and cholinesterase inhibitors
Sep 15, 2020